Alert archive / New York / Flash Flood Watches in 2009

Flash Flood Watch 4, NWS Buffalo, NY

August 10, 200913 counties in New York

NWS Buffalo, NY issued this flash flood watch at Aug 10, 2009, 4:25 AM EDT for 13 counties in New York. It took effect at Aug 10, 2009, 6:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2009, 4:25 AM EDT (08:25 UTC)
In effect from
Aug 10, 2009, 6:00 AM EDT
Expired
Aug 10, 2009, 9:33 PM EDT
In force
16 hr
Issued by
NWS Buffalo, NY
Flood severity
None

Counties Allegany County, NY, Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Wayne County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 59 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2759 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
2.7
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS61 KBUF 100825
FFABUF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
425 AM EDT MON AUG 10 2009

...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS COULD PRODUCE
DOWNPOURS TODAY AND TONIGHT...

.SHOWERS AND THUNDERSTORMS DEVELOPING OVER MICHIGAN EARLY THIS
MORNING WILL PUSH EASTWARD AND IMPACT WESTERN AND CENTRAL NEW
YORK LATER THIS MORNING AND CONTINUE INTO TONIGHT. PORTIONS OF
THE AREA ESPECIALLY THE SOUTHERN TIER WERE HARD HIT WITH
EXCESSIVE RAINFALL ON SUNDAY WHICH CAUSES WIDESPREAD AND 
EXTENSIVE FLOODING. THIS ADDITIONAL RAINFALL COULD CAUSE RENEWED
FLOOD PROBLEMS.

NYZ001>005-010>014-019>021-085-101630-
/O.NEW.KBUF.FF.A.0004.090810T1000Z-090811T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
NEWARK...FAIR HAVEN...BUFFALO...BATAVIA...WARSAW...GENESEO...
CANANDAIGUA...JAMESTOWN...OLEAN...WELLSVILLE...ORCHARD PARK...
SPRINGVILLE
425 AM EDT MON AUG 10 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL AND WESTERN NEW 
 YORK...INCLUDING THE FOLLOWING COUNTIES...IN CENTRAL NEW 
 YORK...NORTHERN CAYUGA. IN WESTERN NEW YORK...ALLEGANY...
 CATTARAUGUS...CHAUTAUQUA...GENESEE...LIVINGSTON...MONROE...
 NIAGARA...NORTHERN ERIE...ONTARIO...ORLEANS...SOUTHERN ERIE...
 WAYNE AND WYOMING.

* THROUGH LATE TONIGHT

* SHOWERS AND THUNDERSTORMS WILL REDEVELOP INTO THE AREA LATER
  THIS MORNING AND CONTINUE INTO TONIGHT. THIS ACTIVITY WILL BRING
  THE POTENTIAL FOR ADDITIONAL VERY HEAVY RAINFALL. SOME AREAS
  HAVE ALREADY EXPERIENCED EXTENSIVE AND SIGNIFICANT FLOODING FROM
  STORMS WHICH CROSSED THE AREA SUNDAY AND SUNDAY NIGHT. RENEWED
  FLOODING IS POSSIBLE THROUGH TONIGHT.

* ADDITIONAL HEAVY RAINFALL COULD CAUSE ADDITIONAL FLOODING OF
  CREEKS AND STREAMS...AND OF LOW LYING AND POOR DRAINAGE AREAS.
  OF PARTICULAR CONCERN WILL BE THE CATTARAUGUS CREEK...WHICH
  EXPERIENCED TREMENDOUS RAINFALL AMOUNTS IN EXCESS OF 5 INCHES
  FROM SUNDAYS STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS
ALONG RIVERS AND CREEKS. IF YOU ARE IN THE WATCH AREA YOU SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED
TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER
UPDATES.

&&

$$

TMA
4 follow-up statements
000 
WGUS61 KBUF 101358
FFABUF

FLOOD WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
958 AM EDT MON AUG 10 2009

...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS COULD PRODUCE
DOWNPOURS LATER TODAY AND TONIGHT...

.MOST OF THE REGION SHOULD GET A BREAK THROUGH EARLY THIS
AFTERNOON FROM THE ROUNDS OF HEAVY THUNDERSTORMS WHICH DROPPED 2
TO 4 INCHES OF RAIN SUNDAY AFTERNOON AND EARLY THIS MORNING.
HOWEVER...MORE SHOWERS AND STORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO TONIGHT. ANY OF THESE STORMS CAN PRODUCE EXCESSIVE
RAINFALL AND CAUSE RENEWED FLOOD PROBLEMS.

NYZ001>005-010>014-019>021-085-102200-
/O.CON.KBUF.FF.A.0004.000000T0000Z-090811T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
NEWARK...FAIR HAVEN...BUFFALO...BATAVIA...WARSAW...GENESEO...
CANANDAIGUA...JAMESTOWN...OLEAN...WELLSVILLE...ORCHARD PARK...
SPRINGVILLE
958 AM EDT MON AUG 10 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL AND WESTERN NEW YORK...INCLUDING THE 
 FOLLOWING COUNTIES...IN CENTRAL NEW YORK...NORTHERN CAYUGA. IN 
 WESTERN NEW YORK...ALLEGANY...CATTARAUGUS...CHAUTAUQUA...
 GENESEE...LIVINGSTON...MONROE...NIAGARA...NORTHERN ERIE...
 ONTARIO...ORLEANS...SOUTHERN ERIE...WAYNE AND WYOMING.

* THROUGH LATE TONIGHT

* SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE AREA LATER
  THIS AFTERNOON AND CONTINUE INTO TONIGHT. THIS ACTIVITY WILL
  BRING THE POTENTIAL FOR ADDITIONAL VERY HEAVY RAINFALL. SOME
  AREAS HAVE ALREADY EXPERIENCED EXTENSIVE AND SIGNIFICANT
  FLOODING FROM STORMS WHICH CROSSED THE AREA SUNDAY AND SUNDAY
  NIGHT. RENEWED FLOODING IS POSSIBLE THROUGH TONIGHT.

* ADDITIONAL HEAVY RAINFALL COULD CAUSE ADDITIONAL FLOODING OF
  CREEKS AND STREAMS...AND OF LOW LYING AND POOR DRAINAGE AREAS. OF
  PARTICULAR CONCERN WILL BE THE CATTARAUGUS CREEK...WHICH
  EXPERIENCED TREMENDOUS RAINFALL AMOUNTS IN EXCESS OF 5 INCHES
  FROM SUNDAYS STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS
ALONG RIVERS AND CREEKS. IF YOU ARE IN THE WATCH AREA YOU SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED
TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER
UPDATES.

&&

$$

SFM
000 
WGUS61 KBUF 101847
FFABUF

FLOOD WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
247 PM EDT MON AUG 10 2009

...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS COULD PRODUCE
DOWNPOURS TONIGHT...

.MOST OF THE REGION GOT BREAK THROUGH EARLY THIS AFTERNOON FROM
THE ROUNDS OF HEAVY THUNDERSTORMS WHICH DROPPED 2 TO 4 INCHES OF
RAIN SUNDAY AFTERNOON AND EARLY THIS MORNING. HOWEVER...MORE
SHOWERS AND STORMS WILL DEVELOPING THIS AFTERNOON AND WILL CONTINUE
INTO TONIGHT. ANY OF THESE STORMS CAN PRODUCE EXCESSIVE RAINFALL
AND CAUSE RENEWED FLOOD PROBLEMS.

NYZ001>005-010>014-019>021-085-110300-
/O.CON.KBUF.FF.A.0004.000000T0000Z-090811T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
NEWARK...FAIR HAVEN...BUFFALO...BATAVIA...WARSAW...GENESEO...
CANANDAIGUA...JAMESTOWN...OLEAN...WELLSVILLE...ORCHARD PARK...
SPRINGVILLE
247 PM EDT MON AUG 10 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL AND WESTERN NEW YORK...INCLUDING THE 
 FOLLOWING COUNTIES...IN CENTRAL NEW YORK...NORTHERN CAYUGA. IN 
 WESTERN NEW YORK...ALLEGANY...CATTARAUGUS...CHAUTAUQUA...
 GENESEE...LIVINGSTON...MONROE...NIAGARA...NORTHERN ERIE...
 ONTARIO...ORLEANS...SOUTHERN ERIE...WAYNE AND WYOMING.

* THROUGH LATE TONIGHT

* SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE AREA LATER 
 THIS AFTERNOON AND CONTINUE INTO TONIGHT. THIS ACTIVITY WILL 
 BRING THE POTENTIAL FOR ADDITIONAL VERY HEAVY RAINFALL. SOME 
 AREAS HAVE ALREADY EXPERIENCED EXTENSIVE AND SIGNIFICANT 
 FLOODING FROM STORMS WHICH CROSSED THE AREA SUNDAY AND SUNDAY 
 NIGHT. RENEWED FLOODING IS POSSIBLE THROUGH TONIGHT. 

* ADDITIONAL HEAVY RAINFALL COULD CAUSE ADDITIONAL FLOODING OF 
 CREEKS AND STREAMS...AND OF LOW LYING AND POOR DRAINAGE AREAS. 
 OF PARTICULAR CONCERN WILL BE THE CATTARAUGUS CREEK...WHICH 
 EXPERIENCED TREMENDOUS RAINFALL AMOUNTS IN EXCESS OF 5 INCHES 
 FROM SUNDAYS STORMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS
ALONG RIVERS AND CREEKS. IF YOU ARE IN THE WATCH AREA YOU SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED
TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER
UPDATES.

&&

$$

SFM
000 
WGUS61 KBUF 102252
FFABUF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
652 PM EDT MON AUG 10 2009

...SHOWERS AND THUNDERSTORMS ARE MOVING EAST MORE QUICKLY THAN
EARLIER EXPECTED...

.THE FLOOD THREAT HAS ENDED ACROSS THE 8 WESTERN NEW YORK COUNTIES
BUT WILL CONTINUE AWHILE LONGER ACROSS THE FINGER LAKES REGION AS
THUNDERSTORMS THERE STILL HAVE THE POTENTIAL OF PRODUCING VERY
HEAVY RAIN AWHILE LONGER.

NYZ001-002-010>012-019>021-085-110000-
/O.CAN.KBUF.FF.A.0004.000000T0000Z-090811T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE...
ORCHARD PARK...SPRINGVILLE
652 PM EDT MON AUG 10 2009

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF WESTERN NEW YORK HAS BEEN
CANCELLED. THUNDERSTORMS HAVE PUSHED EAST OF THE AREA.

$$

NYZ003>005-013-014-110300-
/O.EXT.KBUF.FF.A.0004.000000T0000Z-090811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN...
GENESEO...CANANDAIGUA
652 PM EDT MON AUG 10 2009

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* PORTIONS OF CENTRAL AND WESTERN NEW YORK...INCLUDING THE 
 FOLLOWING COUNTIES...IN CENTRAL NEW YORK...NORTHERN CAYUGA. IN 
 WESTERN NEW YORK...LIVINGSTON...MONROE...ONTARIO AND WAYNE.

* UNTIL 11 PM EDT THIS EVENING

* SHOWERS AND THUNDERSTORMS WILL END MORE QUICKLY FROM WEST TO
  EAST THIS EVENING BUT THE THREAT OF FLOODING RAINS WILL CONTINUE
  THROUGH ABOUT 11 PM.

* ADDITIONAL HEAVY RAINFALL COULD CAUSE ADDITIONAL FLOODING OF 
 CREEKS AND STREAMS...AND OF LOW LYING AND POOR DRAINAGE AREAS. 
 OF PARTICULAR CONCERN WILL BE THE CATTARAUGUS CREEK...WHICH 
 EXPERIENCED TREMENDOUS RAINFALL AMOUNTS IN EXCESS OF 5 INCHES 
 FROM SUNDAYS STORMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS
ALONG RIVERS AND CREEKS. IF YOU ARE IN THE WATCH AREA YOU SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED
TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER
UPDATES.

&&

$$

SAGE
000 
WGUS61 KBUF 110133
FFABUF

FLOOD WATCH
NATIONAL WEATHER SERVICE BUFFALO NY
933 PM EDT MON AUG 10 2009

NYZ003>005-013-014-110245-
/O.CAN.KBUF.FF.A.0004.000000T0000Z-090811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN...
GENESEO...CANANDAIGUA
933 PM EDT MON AUG 10 2009

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL AND WESTERN NEW
YORK HAS BEEN CANCELLED. RAIN HAS ENDED ACROSS THE REGION WITH
JUST ISOLATED CELLS EXPECTED OVERNIGHT. THERE STILL MAY PROBLEMS
FOR AWHILE LONGER ACROSS WAYNE AND NORTHERN CAYUGA COUNTIES WHERE
RUNOFF CONTINUES FROM RECENT HEAVY SHOWERS AND THUNDERSTORMS.
WARNINGS FOR THOSE AREAS WILL BE OVER LATER THIS EVENING.

$$

SAGE

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood watch went out at Aug 10, 4:11 AM EDT, 14 minutes earlier.

Area forecast discussion, Aug 10, 4:11 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
411 AM EDT MON AUG 10 2009

.SYNOPSIS...
A SOUTHWEST FLOW OF WARM AND VERY HUMID AIR WILL BE IN PLACE ACROSS
THE AREA TODAY AND TONIGHT. MORE SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS THE AREA FROM TIME TO TIME AS THIS MOIST AIR
INTERACTS WITH AN APPROACHING COLD FRONT. HIGH PRESSURE FOLLOWING
THE FRONT IS EXPECTED TO PROVIDE WESTERN NEW YORK WITH COMFORTABLE
WEATHER CONDITIONS THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A FLASH FLOOD WATCH IS NOW IN EFFECT FOR ALL AREAS SOUTH OF THE
NORTH COUNTRY TODAY AND TONIGHT DUE TO THE STRONG POSSIBILITY OF
MORE HEAVY RAIN WITH ANY PASSING THUNDERSTORMS.

THE FIRST MCS THAT BROUGHT VERY HEAVY RAIN TO PARTS OF WESTERN NEW
YORK SUNDAY EVENING CONTINUES TO WEAKEN AS IT MOVES INTO EASTERN NEW
YORK. A SMALLER COMPLEX OF STORMS THAT HAS FORMED OVER WESTERN NEW
EARLY THIS MORNING WILL BRING BRIEF PERIODS OF HEAVY RAIN TO TO
WESTERN NEW YORK AND PARTS OF THE GENESEE VALLEY EARLY THIS MORNING
BEFORE DYING OUT.

OUR ATTENTION THEN TURNS TO THE BATCH OF MODERATE TO HEAVY
RAIN THAT IS ASSOCIATED WITH THE NEXT MCS THAT IS MOVING ACROSS
MICHIGAN. EXPECT THIS COMPLEX TO WEAKEN SOMEWHAT AS IT TRANSLATES TO
THE EAST...BUT IT WILL LIKELY IMPACT PARTS OF WESTERN NEW YORK LATER
THIS MORNING.

OTHERWISE...OUR CWA WILL STILL BE UNDER THE INFLUENCE
OF A WARM...VERY HUMID AND UNSTABLE AIRMASS THROUGH THE FORECAST
PERIOD. THE COMBINATION ABUNDANT ANTECEDENT SOIL MOISTURE...
PRECIPITABLE WATER VALUES AROUND 1.8 INCHES AND THE PRESENCE OF
NUMEROUS BOUNDARIES LEFT OVER FROM PREVIOUS CONVECTION WILL
INCREASE THE POTENTIAL FOR MORE FLOODING WITH ANY PASSING
THUNDERSTORMS. BASED ON THIS...WE WILL ISSUE A FLASH FLOOD WATCH
FOR ALL AREAS SOUTH OF THE NORTH COUNTRY FOR TODAY AND TONIGHT. WE
ARE PARTICULARLY CONCERNED ABOUT CHAUTAUQUA AND CATTARAUGUS
COUNTIES WHERE BASIN RAINFALL TOTALS RANGE BETWEEN 4 AND 5 INCHES.

EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS TO CONTINUE TONIGHT AS
THE CENTRAL GREAT LAKES COLD FRONT APPROACHES WESTERN NEW YORK.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
VERY HUMID SOUTHWEST FLOW WILL CONTINUE AHEAD OF A COLD FRONT THAT
IS SET TO CROSS WESTERN NEW YORK TUESDAY. THERE IS STILL THE
POTENTIAL FOR THUNDERSTORM ACTIVITY AHEAD OF THAT COLD FRONT AS
WESTERN NEW YORK REMAINS UNDER MODERATE INSTABILITY AND SIGNIFICANT
UNIDIRECTIONAL SHEAR ALOFT.  THIS TYPE OF PATTERN WOULD SUGGEST THE
POTENTIAL FOR DAMAGING WINDS AS THE PRIMARY SEVERE WEATHER
THREAT...HAIL IS POSSIBLE BUT LARGE HAIL IS MORE UNLIKELY AT THIS
TIME BECAUSE THE FREEZING LEVEL IS FORECAST TO BE SO ELEVATED.

IN THE WAKE OF THE COLD FRONTAL PASSAGE LATE TUESDAY A MUCH MORE
COMFORTABLE AIRMASS WILL OVERSPREAD THE REGION THROUGH WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE SHOULD REMAIN IN CONTROL OF OUR WEATHER THROUGH THE
END OF THE WEEK AND INTO THE WEEKEND AND AT THIS TIME WE PLAN TO
KEEP CONDITIONS DRY THROUGH THE PERIOD.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
IN GENERAL...EXPECT VFR CONDITIONS TO PREVAIL ACROSS THE AREA
TODAY...BUT ANY CONVECTION THAT DEVELOPS WILL LOWER CIGS AND VSBYS
TO MVFR OR IFR FOR BRIEF PERIODS. EXPECT SHOWERS AND THUNDERSTORMS
TO BECOME EVEN MORE WIDESPREAD TONIGHT AS AN APPROACHING COLD FRONT
INTERACTS WITH THE VERY HUMID AND UNSTABLE AIRMASS THAT WILL STILL
BE IN PLACE.

OUTLOOK...
TUESDAY...MAINLY VFR.
WEDNESDAY THROUGH FRIDAY...VFR.

&&

.MARINE...
A SOUTHWEST FLOW AHEAD OF AN APPROACHING COLD FRONT WILL LIKELY
GENERATE SMALL CRAFT ADVISORY CONDITIONS ALONG THE EASTERN END OF
LAKE ERIE TODAY. EXPECT THE WINDS TO SUBSIDE SOMEWHAT TONIGHT AS THE
PRESSURE GRADIENT WEAKENS...BUT ANY PASSING THUNDERSTORMS WILL
PRODUCE HIGHER WIND AND WAVES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ001>005-010>014-
     019>021-085.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LEZ040-
         041.

&&

SYNOPSIS...TJP
NEAR TERM...TJP
SHORT TERM...TAN
LONG TERM...TAN
AVIATION...TJP
MARINE...TJP
Hazardous weather outlook, Aug 9, 7:36 AM EDT, 20 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
736 AM EDT SUN AUG 9 2009

LEZ020-NYZ001>008-010>014-019>021-085-101145-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-NIAGARA-ORLEANS-MONROE-WAYNE-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
736 AM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
WESTERN AND NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND THIS EVENING. A WARM FRONT WILL LIFT SLOWLY NORTH ACROSS THE
REGION TODAY. EXTENSIVE CLOUDS THIS MORNING WILL INITIALLY LIMIT HOW
UNSTABLE THE ATMOSPHERE CAN BECOME...HOWEVER AT LEAST SOME AFTERNOON
SUNSHINE ACROSS WESTERN NEW YORK IS EXPECTED TO PRODUCE SUFFICIENT
INSTABILITY BY LATE AFTERNOON TO ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY
HAZARD BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS MONDAY. THE
PRIMARY RISK WILL BE ISOLATED DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ042>045-062>065-SLZ022-024-101145-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
736 AM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND THIS EVENING. A WARM FRONT WILL LIFT SLOWLY NORTH ACROSS THE
REGION TODAY. EXTENSIVE CLOUDS THIS MORNING WILL INITIALLY LIMIT HOW
UNSTABLE THE ATMOSPHERE CAN BECOME...HOWEVER AT LEAST SOME AFTERNOON
SUNSHINE ACROSS WESTERN NEW YORK IS EXPECTED TO PRODUCE SUFFICIENT
INSTABILITY BY LATE AFTERNOON TO ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY
HAZARD BEING STRONG WINDS AND LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS MONDAY. THE
PRIMARY RISK WILL BE ISOLATED GUSTY WINDS AND LOCALLY HIGHER
WAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Local storm report, Aug 9, 11:45 PM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1145 PM EDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND DMG     ATTICA                  42.87N 78.28W
08/09/2009                   WYOMING            NY   LAW ENFORCEMENT

            TREE DOWN

1032 PM     TSTM WND DMG     COVINGTON               42.85N 78.02W
08/09/2009                   WYOMING            NY   LAW ENFORCEMENT

            TREES DOWN IN ROAD

1041 PM     TSTM WND DMG     SHELDON CENTER          42.74N 78.39W
08/09/2009                   WYOMING            NY   LAW ENFORCEMENT

            TREES/WIRES DOWN

&&

MPUKAJLO
Local storm report, Aug 9, 11:55 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1155 PM EDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      SARDINIA                42.53N 78.50W
08/09/2009                   ERIE               NY   TRAINED SPOTTER

            ROUTE 39 CLOSED DUE TO FLOODING. TRAFFIC BEING REROUTED

&&

MPUKAJLO
Local storm report, Aug 10, 12:22 AM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1222 AM EDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     FLASH FLOOD      SILVER CREEK            42.54N 79.17W
08/09/2009                   CHAUTAUQUA         NY   COUNTY OFFICIAL

            EXTENSIVE STREET AND BASEMENT FLOODING. LAKE SHORE
            HOSPITAL ER FLOODED.

&&

SAGE
Local storm report, Aug 10, 1:08 AM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
108 AM EDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     STRYKERSVILLE           42.71N 78.45W
08/09/2009                   WYOMING            NY   PUBLIC

            TWO LARGE OAK TREES...2 TO 3 FEET IN DIAMATER DOWNED

&&

SAGE
Local storm report, Aug 10, 2:11 AM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
211 AM EDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      PERRYSBURG              42.46N 79.00W
08/10/2009                   CATTARAUGUS        NY   PUBLIC

            EXTENSIVE BASEMENT FLOODING. DRIVEWAY WASHED OUT. LARGE
            TREE UPROOTED DUE TO FLOODING.

&&

TMA
Local storm report, Aug 10, 3:45 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
345 AM EDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     HANOVER CENTER          42.52N 79.14W
08/09/2009                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            TREE DOWN

1230 AM     FLASH FLOOD      SILVER CREEK            42.54N 79.17W
08/10/2009                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            WIDESPREAD FLOODING. NUMEROUS ROADS UNDERWATER.

&&

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:04 PM EDTFlash Flood WarningBUFWayne3 hr
Aug 9, 8:41 PM EDTSpecial Marine WarningBUF94 min
Aug 9, 8:58 PM EDTSevere Thunderstorm WarningBUFGenesee, Monroe, Niagara, Orleans92 min
Aug 9, 9:17 PM EDTFlash Flood WarningBUFCayuga, Wayne3 hr
Aug 9, 9:28 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans, Wyoming77 min
Aug 9, 9:44 PM EDTSpecial Marine WarningBUF91 min
Aug 9, 10:08 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Ontario, Wyoming67 min
Aug 9, 10:19 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Chautauqua, Erie, Livingston, Wyoming71 min
Aug 9, 10:28 PM EDTSevere Thunderstorm WarningBUFMonroe, Ontario, Wayne65 min
Aug 9, 10:50 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Chautauqua, Erie, Livingston, Ontario and 1 more70 min
Aug 9, 10:59 PM EDTFlash Flood WarningBUFWayne64 min
Aug 9, 11:18 PM EDTSpecial Marine WarningBUF57 min
Aug 9, 11:26 PM EDTFlash Flood WarningBUFAllegany, Cattaraugus, Chautauqua, Erie3 hr
Aug 10, 12:01 AM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Chautauqua59 min
Aug 10, 12:56 AM EDTRiver Flood WarningBUFCattaraugus, Chautauqua, Erie, Wyoming13 hr
Aug 10, 3:18 AM EDTRiver Flood WarningBUFErie10 hr
Aug 10, 4:40 AM EDTSmall Craft AdvisoryBUF10 hr
Aug 10, 5:15 AM EDTFlash Flood WarningBUFGenesee, Niagara, Orleans109 min
Aug 10, 6:02 AM EDTFlash Flood WarningBUFGenesee, Livingston, Monroe, Ontario, Orleans, Wayne109 min
Aug 10, 6:38 AM EDTSpecial Marine WarningBUF52 min
Aug 10, 6:43 AM EDTFlash Flood WarningBUFChautauqua3 hr
Aug 10, 9:33 AM EDTRiver Flood WarningBUFErie, Wyoming4 hr
Aug 10, 2:40 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne55 min
Aug 10, 2:52 PM EDTFlash Flood WarningBUFChautauqua76 min
Aug 10, 3:17 PM EDTSevere Thunderstorm WarningBUFWayne58 min
Aug 10, 3:46 PM EDTAreal Flood AdvisoryBUFWayne6 hr
Aug 10, 4:13 PM EDTSevere Thunderstorm WarningBUFCayuga20 min
Aug 10, 4:50 PM EDTSevere Thunderstorm WarningBUFNiagara30 min
Aug 10, 5:08 PM EDTFlash Flood WarningBUFNiagara45 min
Aug 10, 5:12 PM EDTSpecial Marine WarningBUF40 min
Aug 10, 5:45 PM EDTSpecial Marine WarningBUF99 min
Aug 10, 6:21 PM EDTSevere Thunderstorm WarningBUFMonroe, Wayne54 min
Aug 10, 6:50 PM EDTSevere Thunderstorm WarningBUFWayne55 min
Aug 10, 7:00 PM EDTSpecial Marine WarningBUF43 min
Aug 10, 7:08 PM EDTFlash Flood WarningBUFWayne3 hr
Aug 10, 7:41 PM EDTFlash Flood WarningBUFCayuga3 hr

Nearby

Flash Flood Watches in New York, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.